Limits...
Mixed vascular occlusion in a patient with interferon-associated retinopathy.

Bajaire BJ, Paipilla DF, Arrieta CE, Oudovitchenko E - Case Rep Ophthalmol (2011)

Bottom Line: Some case series suggest that in most cases the clinical course of the disease is benign, asymptomatic and without long-term consequences and therefore do not recommend any specific treatment; they only recommend the discontinuation of INF in patients with severe manifestations or risk factors such as hypertension or diabetes mellitus.These varieties of occlusive vascular events have not yet been found simultaneously in the literature and neither with an unfavorable clinical course.The magnitude and severity of the consequences associated with INF therapy are to be determined in prospective further studies.

View Article: PubMed Central - PubMed

Affiliation: Department of Vitreous and Retina, San Martin University, Bogota, Colombia.

ABSTRACT
Interferon (INF)-associated retinopathy occurs in 15-64% of INF-treated patients, transforming this complication into a significant risk for visual impairment. This retinopathy has been described as an ocular complication with a variable clinical course, usually benign and asymptomatic. The most common findings are hemorrhages and cotton wool spots. Atypical ocular side effects include branch or central retinal artery occlusion, central retinal vein occlusion, anterior ischemic optic neuropathy, optic disc edema, neovascular glaucoma and vitreous hemorrhage. Some case series suggest that in most cases the clinical course of the disease is benign, asymptomatic and without long-term consequences and therefore do not recommend any specific treatment; they only recommend the discontinuation of INF in patients with severe manifestations or risk factors such as hypertension or diabetes mellitus. The case reported here presents an atypical manifestation of INF-associated retinopathy consisting of a mixed retinal vascular occlusion (arterial and venous), associated with severe occlusive inflammatory microangiopathy with extensive retinal damage by ischemia and a torpid clinical course despite suspension of treatment. These varieties of occlusive vascular events have not yet been found simultaneously in the literature and neither with an unfavorable clinical course. Although the clinical course of INF-associated retinopathy in most cases is asymptomatic, there may be complications with risk to vision, which is less common. The magnitude and severity of the consequences associated with INF therapy are to be determined in prospective further studies.

No MeSH data available.


Related in: MedlinePlus

Control 4-month angiographies revealed large areas without capillary perfusion in the upper quadrants, neovascularization, and diffuse macular edema.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
getmorefigures.php?uid=PMC3037983&req=5

Figure 4: Control 4-month angiographies revealed large areas without capillary perfusion in the upper quadrants, neovascularization, and diffuse macular edema.

Mentions: INF and ribavirin were discontinued, and the patient was given 2 doses of intravitreal avastin injection with a 1-month interval. She presented with visual improvement in the left eye (20/60) and decreased macular retinal thickness (322 μm) (fig. 3). Four months later, she showed sudden visual loss in the left eye. Ocular examination revealed visual acuity of hand movement, superior peripapillary fibrovascular proliferation and retinal hemorrhages. Large areas without capillary perfusion in the upper quadrants, neovascularization and diffuse macular edema were found in the control angiographies (fig. 4).


Mixed vascular occlusion in a patient with interferon-associated retinopathy.

Bajaire BJ, Paipilla DF, Arrieta CE, Oudovitchenko E - Case Rep Ophthalmol (2011)

Control 4-month angiographies revealed large areas without capillary perfusion in the upper quadrants, neovascularization, and diffuse macular edema.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
Show All Figures
getmorefigures.php?uid=PMC3037983&req=5

Figure 4: Control 4-month angiographies revealed large areas without capillary perfusion in the upper quadrants, neovascularization, and diffuse macular edema.
Mentions: INF and ribavirin were discontinued, and the patient was given 2 doses of intravitreal avastin injection with a 1-month interval. She presented with visual improvement in the left eye (20/60) and decreased macular retinal thickness (322 μm) (fig. 3). Four months later, she showed sudden visual loss in the left eye. Ocular examination revealed visual acuity of hand movement, superior peripapillary fibrovascular proliferation and retinal hemorrhages. Large areas without capillary perfusion in the upper quadrants, neovascularization and diffuse macular edema were found in the control angiographies (fig. 4).

Bottom Line: Some case series suggest that in most cases the clinical course of the disease is benign, asymptomatic and without long-term consequences and therefore do not recommend any specific treatment; they only recommend the discontinuation of INF in patients with severe manifestations or risk factors such as hypertension or diabetes mellitus.These varieties of occlusive vascular events have not yet been found simultaneously in the literature and neither with an unfavorable clinical course.The magnitude and severity of the consequences associated with INF therapy are to be determined in prospective further studies.

View Article: PubMed Central - PubMed

Affiliation: Department of Vitreous and Retina, San Martin University, Bogota, Colombia.

ABSTRACT
Interferon (INF)-associated retinopathy occurs in 15-64% of INF-treated patients, transforming this complication into a significant risk for visual impairment. This retinopathy has been described as an ocular complication with a variable clinical course, usually benign and asymptomatic. The most common findings are hemorrhages and cotton wool spots. Atypical ocular side effects include branch or central retinal artery occlusion, central retinal vein occlusion, anterior ischemic optic neuropathy, optic disc edema, neovascular glaucoma and vitreous hemorrhage. Some case series suggest that in most cases the clinical course of the disease is benign, asymptomatic and without long-term consequences and therefore do not recommend any specific treatment; they only recommend the discontinuation of INF in patients with severe manifestations or risk factors such as hypertension or diabetes mellitus. The case reported here presents an atypical manifestation of INF-associated retinopathy consisting of a mixed retinal vascular occlusion (arterial and venous), associated with severe occlusive inflammatory microangiopathy with extensive retinal damage by ischemia and a torpid clinical course despite suspension of treatment. These varieties of occlusive vascular events have not yet been found simultaneously in the literature and neither with an unfavorable clinical course. Although the clinical course of INF-associated retinopathy in most cases is asymptomatic, there may be complications with risk to vision, which is less common. The magnitude and severity of the consequences associated with INF therapy are to be determined in prospective further studies.

No MeSH data available.


Related in: MedlinePlus